Systemic toxicity after an ocular exposure to xylazine hydrochloride

Larissa I. Velez, Greene Shepherd, Lisa D Mills, Wilfredo Rivera

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

There are limited reports of human overdose with the animal tranquilizer, xylazine hydrochloride. The reported effects include hypotension, bradycardia, and respiratory depression. Ocular exposures to xylazine have not been previously reported. A 38-year-old man arrived in the Emergency Department, reporting the accidental irrigation of both eyes with approximately 8 mL of xylazine (100 mg/mL) 30 min before arrival. The patient was asymptomatic. The eyes were copiously irrigated with isotonic crystalloid. Two hours after the exposure, the patient developed sinus bradycardia (40-50 beats/min), hypotension (90/60 mm Hg), and a decreased level of consciousness. The patient was admitted for observation, during which the bradycardia and hypotension were noted to persist. He remained otherwise asymptomatic. The symptoms resolved without intervention, other than i.v. fluids, approximately 25 h after the exposure. The patient was discharged home. This case demonstrates that ocular exposure to xylazine can cause systemic central nervous system and cardiovascular effects.

Original languageEnglish (US)
Pages (from-to)407-410
Number of pages4
JournalJournal of Emergency Medicine
Volume30
Issue number4
DOIs
StatePublished - May 2006
Externally publishedYes

Fingerprint

Xylazine
Bradycardia
Hypotension
Consciousness
Respiratory Insufficiency
Hospital Emergency Service
Central Nervous System
Observation

Keywords

  • eye
  • hypotension
  • toxicity
  • toxicology
  • xylazine

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Systemic toxicity after an ocular exposure to xylazine hydrochloride. / Velez, Larissa I.; Shepherd, Greene; Mills, Lisa D; Rivera, Wilfredo.

In: Journal of Emergency Medicine, Vol. 30, No. 4, 05.2006, p. 407-410.

Research output: Contribution to journalArticle

Velez, Larissa I. ; Shepherd, Greene ; Mills, Lisa D ; Rivera, Wilfredo. / Systemic toxicity after an ocular exposure to xylazine hydrochloride. In: Journal of Emergency Medicine. 2006 ; Vol. 30, No. 4. pp. 407-410.
@article{64c52314c1a245fba419fb163c0aa719,
title = "Systemic toxicity after an ocular exposure to xylazine hydrochloride",
abstract = "There are limited reports of human overdose with the animal tranquilizer, xylazine hydrochloride. The reported effects include hypotension, bradycardia, and respiratory depression. Ocular exposures to xylazine have not been previously reported. A 38-year-old man arrived in the Emergency Department, reporting the accidental irrigation of both eyes with approximately 8 mL of xylazine (100 mg/mL) 30 min before arrival. The patient was asymptomatic. The eyes were copiously irrigated with isotonic crystalloid. Two hours after the exposure, the patient developed sinus bradycardia (40-50 beats/min), hypotension (90/60 mm Hg), and a decreased level of consciousness. The patient was admitted for observation, during which the bradycardia and hypotension were noted to persist. He remained otherwise asymptomatic. The symptoms resolved without intervention, other than i.v. fluids, approximately 25 h after the exposure. The patient was discharged home. This case demonstrates that ocular exposure to xylazine can cause systemic central nervous system and cardiovascular effects.",
keywords = "eye, hypotension, toxicity, toxicology, xylazine",
author = "Velez, {Larissa I.} and Greene Shepherd and Mills, {Lisa D} and Wilfredo Rivera",
year = "2006",
month = "5",
doi = "10.1016/j.jemermed.2006.02.042",
language = "English (US)",
volume = "30",
pages = "407--410",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "4",

}

TY - JOUR

T1 - Systemic toxicity after an ocular exposure to xylazine hydrochloride

AU - Velez, Larissa I.

AU - Shepherd, Greene

AU - Mills, Lisa D

AU - Rivera, Wilfredo

PY - 2006/5

Y1 - 2006/5

N2 - There are limited reports of human overdose with the animal tranquilizer, xylazine hydrochloride. The reported effects include hypotension, bradycardia, and respiratory depression. Ocular exposures to xylazine have not been previously reported. A 38-year-old man arrived in the Emergency Department, reporting the accidental irrigation of both eyes with approximately 8 mL of xylazine (100 mg/mL) 30 min before arrival. The patient was asymptomatic. The eyes were copiously irrigated with isotonic crystalloid. Two hours after the exposure, the patient developed sinus bradycardia (40-50 beats/min), hypotension (90/60 mm Hg), and a decreased level of consciousness. The patient was admitted for observation, during which the bradycardia and hypotension were noted to persist. He remained otherwise asymptomatic. The symptoms resolved without intervention, other than i.v. fluids, approximately 25 h after the exposure. The patient was discharged home. This case demonstrates that ocular exposure to xylazine can cause systemic central nervous system and cardiovascular effects.

AB - There are limited reports of human overdose with the animal tranquilizer, xylazine hydrochloride. The reported effects include hypotension, bradycardia, and respiratory depression. Ocular exposures to xylazine have not been previously reported. A 38-year-old man arrived in the Emergency Department, reporting the accidental irrigation of both eyes with approximately 8 mL of xylazine (100 mg/mL) 30 min before arrival. The patient was asymptomatic. The eyes were copiously irrigated with isotonic crystalloid. Two hours after the exposure, the patient developed sinus bradycardia (40-50 beats/min), hypotension (90/60 mm Hg), and a decreased level of consciousness. The patient was admitted for observation, during which the bradycardia and hypotension were noted to persist. He remained otherwise asymptomatic. The symptoms resolved without intervention, other than i.v. fluids, approximately 25 h after the exposure. The patient was discharged home. This case demonstrates that ocular exposure to xylazine can cause systemic central nervous system and cardiovascular effects.

KW - eye

KW - hypotension

KW - toxicity

KW - toxicology

KW - xylazine

UR - http://www.scopus.com/inward/record.url?scp=33646873455&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33646873455&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2006.02.042

DO - 10.1016/j.jemermed.2006.02.042

M3 - Article

VL - 30

SP - 407

EP - 410

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 4

ER -